A Caltech Library Service

Numerical Wave Propagation in an Advection Equation with a Nonlinear Source Term

Griffiths, D. F. and Stuart, A. M. and Yee, H. C. (1992) Numerical Wave Propagation in an Advection Equation with a Nonlinear Source Term. SIAM Journal on Numerical Analysis, 29 (5). pp. 1244-1260. ISSN 0036-1429. doi:10.1137/0729074.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The Cauchy and initial boundary value problems are studied for a linear advection equation with a nonlinear source term. The source term is chosen to have two equilibrium states, one unstable and the other stable as solutions of the underlying characteristic equation. The true solutions exhibit travelling waves which propagate from one equilibrium to another. The speed of propagation is dependent on the rate of decay of the initial data at infinity A class of monotone explicit finite-difference schemes are proposed and analysed; the schemes are upwind in space for the advection term with some freedom of choice for the evaluation of the nonlinear source term. Convergence of the schemes is demonstrated and the existence of numerical waves, mimicking the travelling waves in the underlying equation, is proved. The convergence of the numerical wave-speeds to the true wave-speeds is also established. The behaviour of the scheme is studied when the monotonicity criteria are violated due to stiff source terms, and oscillations and divergence are shown to occur. The behaviour is contrasted with a split-step scheme where the solution remains monotone and bounded but where incorrect speeds of propagation are observed as the stiffness of the problem increases.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1992 Society for Industrial and Applied Mathematics. Submitted: 09 April 1991. Accepted: 03 October 1991. This work was started whilst D.F. Griffiths and A.M. Stuart were visiting scientists at NASA Ames Research Center. The authors are grateful to Peter Sweby for useful advice during this visit.
Subject Keywords:numerical wave propagation, heteroclinic orbits
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Andrew StuartJ19
Issue or Number:5
Classification Code:AMS(MOS) subject classifications. 65M06, 35L60
Record Number:CaltechAUTHORS:20170613-084043611
Persistent URL:
Official Citation:Numerical Wave Propagation in an Advection Equation with a Nonlinear Source Term D. F. Griffiths, A. M. Stuart, and H. C. Yee SIAM Journal on Numerical Analysis 1992 29:5, 1244-1260
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:78149
Deposited By: Ruth Sustaita
Deposited On:13 Jun 2017 16:14
Last Modified:15 Nov 2021 17:37

Repository Staff Only: item control page